Alert archive / West Virginia / Flash Flood Warnings in 2003
Flash Flood Warning 103, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Jul 8, 2003, 8:51 PM EDT for Monongalia County, West Virginia; Greene County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 8, 2003, 8:51 PM EDT (00:51 UTC)
- Expired
- Jul 8, 2003, 11:45 PM EDT
- In force
- 3 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Whole counties
Counties Greene County, PA, Monongalia County, WV
The radar
The Pittsburgh radar (KPBZ), 88 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 0.9 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1274 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 1315 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KPBZ 090053 FFWPBZ PAC059-WVC061-090345- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 851 PM EDT TUE JUL 8 2003 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * FLASH FLOOD WARNING FOR... GREENE COUNTY IN PENNSYLVANIA MONONGALIA COUNTY IN WEST VIRGINIA * UNTIL 1145 PM EDT * AT 851 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED ABOUT ONE-HALF INCH OF RAIN HAS FALLEN IN THE PAST 30 MINUTES. ADDITIONAL RAINFALL OVER THE NEXT HOUR MAY BRING STREAMS OUT OF THEIR BANKS. * OTHER LOCATIONS IN THE WARNING INCLUDE...DUNKARD...MORGANTOWN... CASSVILLE...GRANVILLE AND STAR CITY... <<CALL TO ACTION>>BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
1 follow-up statement
000 WGUS71 KPBZ 090252 FFSPBZ PAC059-WVC061-090345- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 1047 PM EDT TUE JUL 8 2003 THE FLASH FLOOD WARNING FOR GREENE AND MONONGALIA COUNTIES CONTINUES UNTIL 1145 PM. AN AREA OF HEAVY RAINFALL WILL MOVE ACROSS MONONGALIA AND SOUTHERN GREENE COUNTIES UNTIL 1130 PM. RAPID STREAM RISES MAY RESULT FROM THIS ADDITIONAL RAINFALL. $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 8, 3:38 PM EDT, 5 hours 13 minutes earlier.
Area forecast discussion, Jul 8, 3:38 PM EDT, 5 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 338 PM EDT TUE JUL 8 2003 ANOTHER ROUND FOR THE AREA THIS EVENING. MOST OF CWA IS UNDER WATCH UNTIL 8PM TONIGHT. TWO COMPLEXES MOVING ACROSS MIDWEST LOOK TO MERGE IN WESTERN CWA THIS EVENING. LATEST ETA SHOWING ENERGETIC ATMOSPHERE THROUGH THE EVENING HOURS WITH LIS TO -5 AND CAPES ABOVE 2000. SHEAR VALUES INCREASE THIS EVENING AS FRONTAL BOUNDARY MOVES SOUTHWARD. INITIAL MOISTURE CONVERGENCE IN WESTERN CWA ALONG FRONTAL BOUNDARY THIS AFTERNOON MOVES EASTWARD AS FRONT SINKS SLOWLY TO THE SOUTH. CONCERN INITIALLY IS THE POTENTIAL FOR SEVERE WEATHER...HOWEVER MANY AREAS RECEIVED AMPLE RAINFALL YESTERDAY AND FLOODING IS ALSO A CONCERN THIS EVENING. LATEST ETA SHOWS HEAVIEST PRECIP MOVING ALONG FRONT OVERNIGHT AS COMPLEXES FORM AND EJECT EASTWARD. FRONT STILL JUST MOVING THROUGH NORTHERN CWA BY EARLY WED MORNING THEN LAYS OUT ACROSS AREA WED AFTERNOON. WOULD EXPECT CONTINUED ACTIVITY THROUGHOUT THE NIGHT AND ONCE AGAIN TOMORROW. .PBZ... MD...FLOOD WATCH TIL 4AM FOR ZONE MDZ001. OH...FLOOD WARNING UNTIL 400 PM EDT TUESDAY FOR ZONE OHC029. FLOOD WATCH FOR TONIGHT FOR ZONES OHZ039>041...OHZ048>050... OHZ057>059...OHZ068>069. SEVERE THUNDERSTORM WATCH TIL 8PM FOR ZONES OHZ039>041...OHZ048>050...OHZ057>059...OHZ068>069. PA...FLOOD WATCH TIL 4AM FOR ZONES PAZ007>009...PAZ013>016...PAZ020>023...PAZ029>032. SEVERE THUNDERSTORM WATCH TIL 8PM FOR ZONES PAZ007>008...PAZ013>014...PAZ020>021...PAZ029>032. WV...FLOOD WATCH TIL 4AM FOR ZONES WVZ001>004...WVZ012...WVZ021>023...WVZ041. SEVERE THUNDERSTORM WATCH TIL 8PM FOR ZONES WVZ001>004...WVZ012...WVZ021>023...WVZ041.
Hazardous weather outlook, Jul 8, 5:18 AM EDT, 15 hours 33 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-080915- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 518 AM EDT TUE JUL 8 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY NATIONAL WEATHER SERVICE PITTSBURGH EXPECTS THUNDERSTORMS TO POSE SEVERAL HAZARDS TODAY AND TONIGHT. THUNDERSTORM WINDS CAN GO OVER 60 MPH AND CAUSE DAMAGE, HAIL CAN BE LARGER THAN 1 INCH, AND THERE CAN BE PERIODS OF CONTINUOUS CLOUD TO GROUND LIGHTNING. THUNDERSTORM RAINS THAT CAN EXCEED 1.5 INCHES IN LESS THAN 2 HOURS WILL CAUSE FLOODING ALONG SMALL STREAMS AND IN POOR DRAINAGE AREAS. .DAYS TWO THROUGH SEVEN... NATIONAL WEATHER SERVICE PITTSBURGH EXPECTS THUNDERSTORMS TO CONTINUE TO POSE A THREAT OF HAZARDOUS WEATHER INTO AT LEAST THURSDAY, IF NOT FRIDAY. THUNDERSTORM WINDS CAN GO OVER 60 MPH AND CAUSE DAMAGE, HAIL CAN BE LARGER THAN 1 INCH, AND THERE CAN BE PERIODS OF CONTINUOUS CLOUD TO GROUND LIGHTNING. THUNDERSTORM RAINS THAT CAN EXCEED 1.5 INCHES IN LESS THAN 2 HOURS WILL CAUSE FLOODING ALONG SMALL STREAMS AND IN POOR DRAINAGE AREAS. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY.
In the hours before
Local storm report, Jul 8, 7:17 PM EDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
717 PM EDT TUE JUL 8 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0650 PM TIPPECANOE OH WIND DAMAGE
07/08/03 HARRISON LARGE TREES BLOWN
DOWN.REPORTED BY EMERGENCY
MANAGEMENT
0658 PM CADIZ OH WIND DAMAGE
07/08/03 HARRISON LARGE TREES BLOWN
DOWN.REPORTED BY EMERGENCY
MANAGEMENTLocal storm report, Jul 8, 7:44 PM EDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
744 PM EDT TUE JUL 8 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0630 PM SUGARCREEK OH WIND DAMAGE
07/08/03 TUSCARAWAS TREES BLOWN DOWNREPORTED
BY TRAINED OBSERVER
0630 PM GILMORE OH WIND DAMAGE
07/08/03 TUSCARAWAS NUMEROUS TREES BLOWN DOWN.
REPORTED BY TRAINED
OBSERVER
0725 PM TORONTO OH WIND DAMAGE
07/08/03 JEFFERSON LARGE TREES BLOWN DOWN.
REPORTED BY EMERGENCY
MANAGEMENT
0700 PM PERRYSVILLE OH WIND DAMAGE
07/08/03 CARROLL LARGE TREES BLOWN DOWN.
REPORTED BY TRAINED
OBSERVER.
0706 PM CARROLLTON PA WIND DAMAGE
07/08/03 CARROLL LARGE TREES BLOWN DOWN.
REPORTED BY TRAINED
OBSERVER.Local storm report, Jul 8, 7:54 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
754 PM EDT TUE JUL 8 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0730 PM HANOVERTON OH WIND DAMAGE
07/08/03 COLUMBIANA LARGE TREES BLOWN DOWN.
REPORTED BY EMERGENCY
MANAGEMENT.
0739 PM LISBON OH WIND DAMAGE
07/08/03 COLUMBIANA LARGE TREES BLOWN DOWN.
REPORTED BY EMERGENCY
MANAGEMENT.Local storm report, Jul 8, 8:19 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
819 PM EDT TUE JUL 8 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0730 PM HANOVERTON OH WIND DAMAGE
07/08/03 COLUMBIANA LARGE TREES BLOWN DOWN.
REPORTED BY EMERGENCY
MANAGEMENT.
0739 PM LISBON OH WIND DAMAGE
07/08/03 COLUMBIANA LARGE TREES BLOWN DOWN.
REPORTED BY EMERGENCY
MANAGEMENT.
0740 PM LISBON OH 58 MPH TSTM WIND GUST
07/08/03 COLUMBIANA
0740 PM STEUBENVILLE OH WIND DAMAGE
07/08/03 JEFFERSON NUMEROOUS LARGE TREES AND
POWER LINES BLOWN DOWN.
REPORTED BY EMERGENCY
MANAGEMENT
0720 PM MINERVA OH WIND DAMAGE
07/08/03 CARROLL LARGE TREE ACROSS ROUTE
30. ROAD CLOSED. REPORTED
BY EMERGENCY MANAGEMENT.
0740 PM COUNTYWIDE WV WIND DAMAGE
07/08/03 HANCOCK LARGE TREES AND POWERLINES
BLOWN DOWN. REPORTED BY
EMERGENCY MANAGEMENT
0742 PM COLLIERS WV WIND DAMAGE
07/08/03 BROOKE LARGE TREES BLOWN DOWN.
REPORTED BY EMERGENCY
MANAGEMENTSpecial weather statement, Jul 8, 8:33 PM EDT, 18 minutes before
MDZ001-PAZ008-009-014>016-021>023-029>032-WVZ021>023-041-090400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 833 PM EDT TUE JUL 8 2003 SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL MIDNIGHT EDT WEDNESDAY MORNING FOR THE FOLLOWING COUNTIES... IN PENNSYLVANIA... ALLEGHENY ARMSTRONG BUTLER CLARION FAYETTE FOREST GREENE INDIANA JEFFERSON VENANGO WASHINGTON WESTMORELAND IN WEST VIRGINIA... MARION MONONGALIA PRESTON TUCKER IN MARYLAND... GARRETT A WATCH MEANS THAT SEVERE THUNDERSTORMS ARE POSSIBLE. IF SEVERE WEATHER BECOMES CERTAIN...WARNINGS WILL BE ISSUED.
Local storm report, Jul 8, 8:49 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
849 PM EDT TUE JUL 8 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0756 PM BAYARD OH FLASH FLOODS
07/08/03 COLUMBIANA SANDY CREEK FLOODED BAYARD
ROAD JUST NORTH OF BAYARD.
REPORTED BY EMERGENCY
MANAGEMENT
0800 PM INDEPENDENCE PA WIND DAMAGE
07/08/03 BEAVER LARGE TREE SNAPPED OFF
REPORTED BY TRAINED
OBSERVER
0810 PM EVANS CITY PA WIND DAMAGE
07/08/03 BUTLER TREES DOWN IN EVANS CITY.
0823 PM MONROEVILLE PA WIND DAMAGE
07/08/03 ALLEGHENY TREES DOWN IN MONROEVILLE.
0800 PM WEST VIEW PA WIND DAMAGE
07/08/03 ALLEGHENY TREES DOWN IN WEST VIEW.
0747 PM WASHINGTON PA WIND DAMAGE
07/08/03 WASHINGTON TREES DOWN IN WASHINGTON.
0755 PM HOUSTON PA WIND DAMAGE
07/08/03 WASHINGTON TREES DOWN IN HOUSTON.
0800 PM EIGHTY FOUR PA WIND DAMAGE
07/08/03 WASHINGTON LARGE TREES BLOWN DOWN.
REPORTED BY EMERGENCY
MANAGEMENT.
0840 PM IRWIN PA WIND DAMAGE
07/08/03 WESTMORELAND LARGE TREES BLOWN DOWN.
REPORTED BY EMERGENCY
MANAGEMENT.The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 8:14 PM EDT | Flash Flood Warning | PBZ | Hancock | 3 hr |
| Jul 8, 8:39 PM EDT | Severe Thunderstorm Warning | PBZ | Preston | 66 min |
| Jul 8, 8:51 PM EDT | Severe Thunderstorm Warning | PBZ | Monongalia | 54 min |
| Jul 8, 10:32 PM EDT | Flash Flood Warning | PBZ | Preston, Tucker | 3 hr |
| Jul 8, 8:00 PM EDT | Severe Thunderstorm Warning | PBZ | Butler | 60 min |
| Jul 8, 8:14 PM EDT | Severe Thunderstorm Warning | PBZ | Westmoreland | 61 min |
| Jul 8, 8:17 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong | 58 min |
| Jul 8, 8:18 PM EDT | Flash Flood Warning | PBZ | Washington | 3 hr |
| Jul 8, 8:32 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette | 58 min |
| Jul 8, 8:38 PM EDT | Severe Thunderstorm Warning | PBZ | Indiana | 67 min |
| Jul 8, 9:27 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette | 48 min |
Nearby
Flash Flood Warnings in West Virginia, 2003Flash Flood Warnings in Pennsylvania, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.